Heart Views

CASE REPORT
Year
: 2015  |  Volume : 16  |  Issue : 1  |  Page : 21--24

Rituximab Induced Left Bundle Branch Block


Mujeeb Sheikh, Ankush Moza, Blair P Grubb 
 Department of Medicine, Division of Cardiovascular Medicine, University of Toledo Medical Center, Toledo, Ohio, USA

Correspondence Address:
Dr. Blair P Grubb
Division of Cardiovascular Medicine, University of Toledo Medical Center, 3000 Arlington Ave, Toledo, Ohio - 436 14
USA

Abstract

Rituximab (a monoclonal antibody directed against CD 20) therapy can be acutely complicated by infusion reactions and cardiac arrhythmia on rare occasions. We report the first case of a new onset left bundle branch block (LBBB) after rituximab therapy for Wegener«SQ»s vasculitis.



How to cite this article:
Sheikh M, Moza A, Grubb BP. Rituximab Induced Left Bundle Branch Block.Heart Views 2015;16:21-24


How to cite this URL:
Sheikh M, Moza A, Grubb BP. Rituximab Induced Left Bundle Branch Block. Heart Views [serial online] 2015 [cited 2020 Oct 27 ];16:21-24
Available from: https://www.heartviews.org/text.asp?2015/16/1/21/152997


Full Text

 INTRODUCTION



Rituximab is a relatively novel medication for immunomodulation in current clinical practice. With its use becoming fairly widespread and newer indications being approved at a fast rate it is also imperative to watch for any adverse reactions, which may need monitoring parameters during therapy.

 Case Report



A 54-year-old man was diagnosed with limited form of Wegener's granulomatosis 1 year before the current hospitalization. He had failed therapy with corticosteroids and was recommended rituximab for resistant disease state. Besides lung and upper airway involvement, he had no other organ involvement from Wegener's disease. His other medical problems included hypertension.

Patient received 750 mg/m 2 of rituximab in our outpatient infusion center. Five days after receiving the infusion he developed postural dizziness and had near syncopal episodes, which led to hospital admission. He denied chest pain, shortness of breath, fever, palpitations, and any rash.

Vital signs on admission revealed hypotension with a blood pressure of 80/40 mmHg, pulse 75 beats/min, respiratory rate 20/min, and temperature 98°F. Baseline laboratory data including cardiac enzymes was within normal limits. Electrocardiogram (ECG) showed a new onset left bundle branch block (LBBB) [Figure 1]c as compared to his prior ECG performed a month back before the current admission [Figure 1]a. In view of new LBBB, an urgent transthoracic echocardiogram was performed revealing normal left ventricular systolic function and absence of wall motion abnormalities. Patient was admitted to intensive care unit and was treated with intravenous fluids and inotropic agents for hypotension. Serial cardiac enzymes remained negative. Contrast-enhanced cardiac magnetic resonance imaging was conducted to rule out focal myocarditis as a cause of the new onset LBBB; and failed to show any abnormality. On day 2 of admission, telemetry showed intermittent LBBB [Figure 1]b and eventually the LBBB was replaced by a narrow QRS complex [Figure 1]d with only supportive treatment. Patient remained hemodynamically stable off inotropic agents and was discharged home and is doing well on follow up.{Figure 1}

 DISCUSSION



Rituximab, the first monoclonal antibody approved by the United States Food and Drug Administration (FDA) for the treatment of malignant disease, is being used to treat a wide variety of conditions in modern practice, including non-Hodgkin's lymphoma, Wegener's granulomatosis, rheumatoid arthritis, thrombotic thrombocytopenic purpura, among many others. [1],[2],[3],[4] Currently, four adverse effects that warrant a "Black box" warning in the package insert are known [5] : Infusion reactions, tumor lysis syndrome, mucocutaneous reactions, and progressive multifocal leukoencephalopathy. It is also known to promote severe orthostatic hypotension often associated with allergic symptoms, urticaria, bronchospasm, and angioedema. [6] Most adverse events occur during or after the first infusion of rituximab, and the number and severity of adverse events decreases with subsequent infusions. [7] As with any novel therapy, new adverse reactions are being noted with increasing time and usage. In a multicenter phase II study conducted to assess the toxicity and response rates to rituximab in B-cell malignancies that express CD20, 10 out of 131 patients developed an arrhythmia with treatment. [8] These included bradycardia (n = 3), atrial fibrillation (n = 2), and nonspecified arrhythmia or tachyarrhythmia (n = 5). One other patient had palpitations, and another was noted to have premature ventricular complexes. In most cases, these were noted with the infusions or immediately afterwards. Ventricular tachycardia during the infusion of rituximab and prompt disappearance after discontinuation of infusion was first reported in 2005. [9] Complete atrioventricular block induced by rituximab monotherapy in an 83-year-old has also been described in literature. [10] Another recent report of polymorphic ventricular tachycardia causing syncope during initial infusion of rituximab raises concerns of arrhythmogenic side effects of this medication. [11] Despite these reports a study to determine the maximum tolerated infusion rate of rituximab with special emphasis on monitoring the effect of rituximab on cardiac function concluded with confirmation of lack of cardiotoxic effect of a fast infusion rate. [12] However, we could not come across any reported case of LBBB associated with rituximab infusion. Increased ventricular dysfunction after rituximab infusion has been seen which is attributed to growth of reticulin fiber in cardiac myocytes. [13] Reticulin deposition may have an effect on conduction system causing rhythm abnormalities and interventricular conduction delays as seen in our patient. It is also hypothesized that the drug affects conduction by inhibiting the calcium-ion channel properties of the CD20 antigen, which could lead to formation of early after depolarizations. [11] Still the mechanism by which rituximab may cause arrhythmias is presently unclear and needs more research. Also, it would be prudent to keep patients on electrocardiac monitoring during drug infusions to monitor for possible conduction abnormalities, especially the initial infusions.

References

1Coiffier B, Lepage E, Briere J, Herbrecht R, Tilly H, Bouabdallah R, et al. CHOP chemotherapy plus rituximab compared with CHOP alone in elderly patients with diffuse large B-cell lymphoma. N Engl J Med 2002;346:235-42.
2Stone JH, Merkel PA, Spiera R, Seo P, Langford CA, Hoffman GS, et al. RAVE-ITN Research Group. Rituximab versus cyclophosphamide for ANCA-associated vasculitis. N Engl J Med. 2010 Jul 15;363:221-32.
3Kwan-Morley J, Albert D. B-cell inhibitors as therapy for rheumatoid arthritis: An update. Curr Rheumatol Rep 2007;9:401-6.
4Cataland SR, Wu HM. Immunotherapy for thrombotic thrombocytopenic purpura. Curr Opin Hematol 2005; 12:359-63.
5Rituxan package insert. San Diego, CA: IDEC Pharmaceuticals; 2001 Apr.
6Monsuez JJ, Charniot JC, Vignat N, Artigou JY. Cardiac side-effects of cancer chemotherapy. Int J Cardiol 2010 Sep 24; 144:3-15. Epub 2010 Apr 18.
7Coiffier B, Haioun C, Ketterer N, Engert A, Tilly H, Ma D, et al. Rituximab (anti-CD20 monoclonal antibody) for the treatment of patients with relapsing or refractory aggressive lymphoma: A multicenter phase II study. Blood. 1998 Sep 15; 92:1927-32.
8Foran JM, Rohatiner AZ, Cunningham D, Popescu RA, Solal-Celigny P, Ghielmini M, et al. European phase II study of rituximab (chimeric anti-CD20 monoclonal antibody) for patients with newly diagnosed mantle-cell lymphoma and previously treated mantle-cell lymphoma, immunocytoma, and small B-cell lymphocytic lymphoma. J Clin Oncol 2000 Jan; 18:317-24.
9Arai Y, Tadokoro J, Mitani K. Ventricular tachycardia associated with infusion of rituximab in mantle cell lymphoma. Am J Hematol 2005 Apr; 78:317-8.
10Cervera Grau JM, Esquerdo Galiana G, Belso Candela A, Llorca Ferrándiz C, Juárez Marroquí A, Maciá Escalante S. Complete atrioventricular block induced by rituximab in monotherapy in an aged patient with non-Hodgkin's diffuse large B-cell lymphoma. Clin Transl Oncol 2008 May; 10:298-9.
11Poterucha JT, Westberg M, Nerheim P, Lovell JP. Rituximab-induced polymorphic ventricular tachycardia. Tex Heart Inst J 2010;37:218-20.
12Siano M, Lerch E, Negretti L, Zucca E, Rodriguez-Abreu D, Oberson M, et al. A phase I-II study to determine the maximum tolerated infusion rate of rituximab with special emphasis on monitoring the effect of rituximab on cardiac function. Clin Cancer Res 2008;14:7935-9.
13Kanamori H, Tsutsumi Y, Mori A, Kawamura T, Obara S, Shimoyama N, et al. Delayed reduction in left ventricular function following treatment of non-Hodgkin's lymphoma with chemotherapy and rituximab, unrelated to acute infusion reaction. Cardiology 2006;105:184-7. Epub 2006 Feb 14.